Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Las Vegas, NV

August 23, 2020Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 23, 2020, 6:12 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2020, 6:12 PM MST (01:12 UTC)
Expired
Aug 23, 2020, 9:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 79 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2020-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2020-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2851 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

156 
WGUS55 KVEF 240112
FFWVEF
AZC015-240415-
/O.NEW.KVEF.FF.W.0022.200824T0112Z-200824T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
612 PM PDT Sun Aug 23 2020

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...

* Until 915 PM MST.

* At 612 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area east of Temple Bar. Flash 
  flooding is ongoing or expected to begin shortly around Greggs 
  Hideout Road and Spring Canyon Road.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of washes, canyons and
           secondary roads.

* Some locations that will experience flash flooding include...
  Greggs Hideout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3592 11417 3593 11429 3602 11426 3600 11420
      3602 11418 3602 11414 3604 11403 3609 11391
      3603 11382 3591 11389

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
104 
WGUS75 KVEF 240159
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
659 PM PDT Sun Aug 23 2020

AZC015-240415-
/O.CON.KVEF.FF.W.0022.000000T0000Z-200824T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
659 PM MST Sun Aug 23 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST THIS 
EVENING FOR WEST CENTRAL MOHAVE COUNTY...

At 659 PM MST, Doppler radar indicated thunderstorms east of Temple 
Bar had moved to the north. Radar estimated rainfall amounts between 
1 and 2 inches had fallen over Greggs Hideout Road. Flash flooding 
is ongoing.

HAZARD...Life threatening flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of washes, canyons and
         secondary roads.

Some locations that will experience flash flooding include...
  Greggs Hideout and the area between Temple Bar and South Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3592 11417 3593 11429 3602 11426 3600 11420
      3602 11418 3602 11414 3604 11403 3609 11391
      3603 11382 3591 11389

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
033 
WGUS75 KVEF 240409
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
909 PM PDT Sun Aug 23 2020

AZC015-240419-
/O.EXP.KVEF.FF.W.0022.000000T0000Z-200824T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
909 PM MST Sun Aug 23 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MST THIS EVENING FOR 
WEST CENTRAL MOHAVE COUNTY...

Flood waters have likely receded over the eastern arm of Lake Mead 
between Temple Bar and South Cove. Flooding is no longer expected to 
pose a threat.

LAT...LON 3592 11417 3593 11429 3602 11426 3600 11420
      3602 11418 3602 11414 3604 11403 3609 11391
      3603 11382 3591 11389

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:25 PM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 23, 1:25 PM MST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
125 PM PDT Sun Aug 23 2020

.SYNOPSIS...Most thunderstorms will dissipate around sunset this
evening. Drier air will push in from the southwest late Monday into
Tuesday, with thunderstorm chances diminishing. Sunny and hot
weather can be expected for most of the region through the upcoming
week.
&&

.DISCUSSION...As forecast by previous shift, thunderstorms have
fired off earlier today, so will have to be brief here. Northeast
half or so of our CWA will be favored for storm development the rest
of the afternoon. Drier and more stable air starts to move in
tomorrow, resulting in fewer storms. A sizable majority of the
region will see dry, sunny, and hot weather for much of the upcoming
week. Excessive Heat Warning looks good and will let it ride. Don't
want to get hopes up too high, but there are some hints that the
heat wave may break in about seven days. Not expecting fall like
temperatures, but highs around 100 with low dewpoints would bring
some degree of relief from the recent conditions.
&&

.AVIATION...For McCarran...Another round of storms this afternoon
could bring TSRA impacts to the airfield. A tempo group was added to
the 18z TAF based on multiple model sources showing strong winds
moving across the airfield from various directions through 01z.
There remains some potential for gusty southeast winds after 01z
before becoming light and variable by midnight. Lower storm chances
on Monday with a slight chance of t-storms primarily tied to the
mountains.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered TSRA across the region this
afternoon with possible outflow wind impacts at KVGT/KHND/KBIH.
Elsewhere at KDAG/KIGM/KEED, no impacts are forecast for today but
can't completely rule out outflow eventually making it to these
sites later today. Less storm coverage on Monday but there remains
some potential for gusty outflow winds.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Discussion...Morgan
Aviation...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 23, 3:41 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 PM PDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      3 NE MT. CHARLESTON     36.30N 115.60W
08/23/2020                   CLARK              NV   FIRE DEPT/RESCUE

            NV DOT AND MOUNT CHARLESTON FIRE DEPARTMENT
            REPORT DEER CREEK RD IS CLOSED IN BOTH
            DIRECTIONS DUE TO FLOODING AND A ROCK SLIDE.

&&

AN
Local storm report, Aug 23, 6:05 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
605 PM PDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     15 NNW AMARGOSA VALLEY  36.86N 116.47W
08/23/2020  E77 MPH          NYE                NV   MESONET

            REPORTED AT YUCCA MOUNTAIN ARL SITE OYMAB.

&&

AN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:30 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.